skip to content

Faculty of Economics

Journal Cover

Smith, R. J. and Ramalho, E. J.

Discrete choice nonresponse

Review of Economic Studies

Vol. 80(1) pp. 343-364 (2013)

Abstract: Missing values are endemic in the data sets available to econometricians. This paper suggests a semiparametrically efficient likelihood-based approach to deal with general non-ignorable missing data problems for discrete choice models. Our concern is when the dependent variable and/or covariates are unobserved for some sampling units. A supplementary random sample of observations on all covariates may be available. The key insight of this paper is the recognition of non-response as a modification of choice-based (CB) samples. Semiparametrically efficient generalized method of moments (GMM) estimation appropriate for CB samples is then adapted for the non-response framework considered in this paper. Simulation results for various GMM estimators proposed here are very encouraging

JEL Codes: C25, C35, C51

Author links: Richard Smith  

Publisher's Link: http://web.ebscohost.com/ehost/detail?vid=3&sid=75eda8f6-aa39-41ce-873e-255aad839b47%40sessionmgr113&hid=128&bdata=JnNpdGU9Z



Papers and Publications



Recent Publications


Fruehwirth, J., Iyer, S. and Zhang, A. Religion and Depression in Adolescence Journal of Political Economy [2019]

Carvalho, V. M., Nirei, M., Saito, Y. U. and Tahbaz-Salehi, A. Supply Chain Disruptions: Evidence from the Great East Japan Earthquake Quarterly Journal of Economics, forthcoming [2021]

Bergin, P. R. and Corsetti, G. Beyond Competitive Devaluations: The Monetary Dimensions of Comparative Advantage American Economic Journal: Macroeconomics [2020]

Elliott, M., Georg, C-P. and Hazell, J. Systemic Risk Shifting in Financial Networks Journal of Economic Theory [2021]